New Jersey, 2006

Lightning Strike in New Jersey, May 6, 2006

May 6, 2006 · NWS PHI · 1 event in 1 county or zone

The covered pavilion (howdah) on the back of the famous Lucy the Elephant in Margate was struck and damaged by lightning. The lightning bolt damaged beams on the observation deck, destroyed a star and sickle and sent pieces of wood as large as fireplace logs flying.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The covered pavilion (howdah) on the back of the famous Lucy the Elephant in Margate was struck and damaged by lightning. The lightning bolt damaged beams on the observation deck, destroyed a star and sickle and sent pieces of wood as large as fireplace logs flying. No injuries were reported and the time of occurrence was estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 6, 9:15 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, May 6, 9:15 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT SAT MAY 6 2006

.UPDATE...
AFTERNOON UPDATE WILL ONLY INCORPORATE A FEW CHANGES FROM THE
EARLIER ZONES. THE FRONT HAS YET TO BUDGE AWAY FROM SOUTH JERSEY AND
THE DELMARVA AREA. OBS FROM THE OTHER SIDE SHOW DEW POINTS IN THE
UPPER 50S AND LOW 60S ACROSS SRN DE AND SE NJ. AFTERNOON HEATING MAY
STILL BE ENOUGH ALONG WITH CONVERGENCE IN THE WIND FIELD TO TRIGGER
A SHOWER OR MAYBE A THUNDERSTORM ACROSS THESE AREAS THIS AFTERNOON.
THE SOUNDING FROM KWAL INDICATED CAPE VALUES MAY REACH AS HIGH AS
1300 J/KG. TO THE NORTH, THE DRIER AIR IS MIXING DOWN NICELY AND THE
PRECIP APPEARS TO BE DIMINISHING RAPIDLY...SO WE WILL PULL THE
MENTION OF PRECIP UP THERE. DEW POINTS OVER PA/NRN NJ ARE QUITE A
BIT LOWER THAN INDICATED IN THE GRIDS SO I HAVE SLICED THE VALUES
BACK INTO THE 30S AND LOW 40S UP THERE. DO NOT ATTM THAT IT WILL BE
LOW ENOUGH FOR RED FLAG UP THERE...BUT WITH INCREASING WINDS LATER
TODAY WE WILL CONTINUE TO WATCH IT. ZONES AND UPDATED GRAPHICS WILL
BE ISSUED SHORTLY.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...
AT 4:00 AM...A FRONT EXTENDED ACROSS EXTREME SOUTHERN NEW JERSEY AND
CENTRAL DELAWARE...THEN DOWN INTO CENTRAL VIRGINIA.  THERE WERE
ISOLATED SHOWERS IN THE VCNTY OF THE FRONT WITH A MORE SUBSTANTIAL
AREA OF PRECIP OFF THE COAST.  THE FRONT IS FORECAST TO DRIFT TO THE
EAST THIS MORNING.

MEANWHILE...A MID LEVEL SHORT WAVE WAS MAKING ITS WAY ACROSS THE
EASTERN GREAT LAKES.  THE AXIS OF THE TROUGH SHOULD PASS OVERHEAD
AROUND MIDDAY.  MOST OF THE ENERGY WITH THE SHORT WAVE SHOULD REMAIN
TO OUR NORTH.  HOWEVER...BASED ON RADAR AND MODEL GUIDANCE...IT
APPEARS AS THOUGH SOME SHOWERS MIGHT BRUSH THE POCONOS AND
NORTHWESTERN NEW JERSEY...MAINLY THIS MORNING.

ONCE THE SHORT WAVE PASSES THIS AFTERNOON IT WILL HELP TO KICK THE
FRONT FARTHER OUT TO SEA AND THE SKY SHOULD BECOME MOSTLY CLEAR FOR
TONIGHT.  A MOSTLY SUNNY DAY IS ON TAP FOR SUNDAY AS HIGH PRESSURE
PASS OVER OUR REGION.

THE SYSTEM OVER THE SOUTH CENTRAL STATES EARLY THIS MORNING IS
EXPECTED TO WORK ITS WAY TO THE EAST AND NORTHEAST.  IT LOOKS AS
THOUGH AN ONSHORE FLOW WILL SET UP AHEAD OF THE SYSTEM FOR THE EARLY
PART OF THE NEW WEEK ALONG WITH A PRETTY GOOD CHANCE FOR SOME RAIN.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE EXTENDED PERIOD FEATURES QUITE A FEW CHANGES TODAY COMPARED TO
YESTERDAY AS THE UPPER PATTERN CONTINUES TO TRANSITION AND A
DOMINANT PATTERN IS YET TO ESTABLISH ITSELF.  FIRST OF ALL...THE SFC
LOW THAT WE WERE FORECASTING YESTERDAY TO MOVE WELL OUT TO SEA IS
NOW EXPECTED TO MOVE CLOSER TO THE COAST.  THE SFC LOW WILL
INTENSIFY MONDAY INTO TUESDAY AS THE H5 HEIGHTS TO ITS WEST FALL.
THE FORWARD MOTION OF THE STORMS SLOWS A BIT...SO I CARRIED THE CHC
POPS INTO TUESDAY.  IF THE GFS BUFKIT PROFILES ARE TO BE
BELIEVED...SOME AREAS COULD GET 1 TO 2 INCHES OF RAIN WITH THIS
SYSTEM.  THE CIRCULATION AROUND THE FAIRLY DEEP (FOR MAY) LOW WILL
THROW QUITE A FEW CLOUDS BACK ACROSS THE AREA MONDAY NIGHT INTO
TUESDAY NIGHT.  AFTER THE LOW RETREATS, ONE DRY DAY WILL FOLLOW THE
SYSTEM ON WED AS THE WEAK RIDGE MOVES IN.

ANOTHER WET WEATHER MAKER IS ALSO ON TAP FOR THE LATER PART OF THE
WEEK.  THE LOWERING HEIGHTS AT H5 ACROSS THE GREAT LAKES WILL USHER
ANOTHER SYSTEM ACROSS THE SOUTHERN PLAINS WEDNESDAY.  THIS STORM
WILL THEN TRACK NORTHEAST ACROSS THE MIDDLE ATLANTIC STATES ON
THURSDAY.  APPROACHING WARM AND COLD FRONTS WILL AFFECT OUR AREA AS
THE LOW MOVES BY.  THE 12Z GFS SHOWS A 999 MB LOW NEAR KPIT ON THU
MORNING WHICH WILL MOVE OFF THE COAST THU NIGHT.  FOR NOW CHC POPS
WERE INTRODUCED FROM WED NIGHT THROUGH THU NIGHT.

&&

.AVIATION...
PLENTY OF MID AND HIGH CLOUDS TO BEGIN THE DAY TODAY AS A FRONTAL
ZONE OVER OUR SOUTHERN ZONES MOVES SLOWLY OFF TO THE ESE.  MAY EVEN
BE A FEW LIGHT SHOWERS OR SPRINKLES TO THE SOUTH OF A LINE FROM
ATLANTIC CITY TO DOVER THIS MORNING INTO EARLY AFTERNOON.  AN AREA
OF MOISTURE DROPPING DOWN FROM THE NORTHWEST AS THE COOLER AIR MOVES
IN MAY TOUCH OFF A FEW SHOWERS OR SPRINKLES IN OUR NORTHERN ZONES
LATER THIS MORNING INTO EARLY AFTERNOON.  EVEN IN THE
PRECIPITATION...CIGS AND VSBYS ARE EXPECTED TO REMAIN VFR.  HIGH
PRESSURE PUSHING IN FROM THE WNW WILL BRING COOLER DRIER AIR TO THE
FORECAST AREA.  SKIES ARE EXPECTED TO CLEAR MOST SECTIONS AROUND
SUNSET.

&&

.MARINE...
A FRONTAL ZONE OVER THE MARINE AREA THIS MORNING WILL MOVE SLOWLY
OUT TO SEA LATER TODAY.  HIGH PRESSURE PUSHING IN FROM THE WNW WILL
REACH THE COASTAL WATERS LATE SUNDAY.  AS THE COLD AIR PUSHES IN
TONIGHT...THE PRESSURE GRADIENT WILL BRIEFLY TIGHTEN ALLOWING WINDS
TO GUST TO AROUND 20 KT AND SEAS TO RISE TO AROUND 4 FT ON THE
OCEAN.  BUT SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED UNTIL
MONDAY WHEN ANOTHER AREA OF LOW PRESSURE PUSHES IN FROM THE WEST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

UPDATE...OHARA
SHORT TERM...IOVINO
LONG TERM...OHARA
AVIATION/MARINE...RPW
Hazardous weather outlook, May 6, 3:35 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 AM EDT SAT MAY 6 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-071000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
435 AM EDT SAT MAY 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Philadelphia radar (KDIX), 56 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Atlantic

When
May 6, 1:20 PM EST
Where
Atlantic County, Margate City
Reported by
NEWSPAPER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507014.